Kentucky, 2022

Drought in Kentucky, September 1 to 30, 2022

September 1 to 30, 2022 · NWS PAH · 10 events in 10 counties and zones

Drought conditions worsened again in September after a period of wet weather in August. Moderate drought conditions expanded back into the Purchase area and the Land Between the Lakes area, including all areas along and west of Lake Barkley.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Drought conditions worsened again in September after a period of wet weather in August. Moderate drought conditions expanded back into the Purchase area and the Land Between the Lakes area, including all areas along and west of Lake Barkley. Far western Kentucky experienced an abnormally dry month, ranking in the top 10 driest Septembers on record. Many areas from Lake Barkley and Kentucky Lake westward struggled to pick up an inch of rain the entire month. At Paducah, September was tied for the 6th driest September on record. The monthly rainfall at Paducah was 0.66 inch, which resulted in a deficit of 2.89 inches below normal. Field and brush fire danger increased as grass turned brown. Bans on outdoor burning were initiated in several counties by the end of the month. The dryness of the summer as a whole, combined with periods of excessive heat, took a toll on crop yields. The corn crop was more adversely affected than the soybean crop because of the timing of the drought earlier in the summer. Soybean yields were not affected, but corn yields were forecast to be up to 25 percent lower than 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 4:06 PM CST, 7 hours 54 minutes earlier.

Area forecast discussion, Aug 31, 4:06 PM CST, 7 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
506 PM CDT Wed Aug 31 2022

.UPDATE...
Issued at 501 PM CDT Wed Aug 31 2022

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 330 PM CDT Wed Aug 31 2022

Clear skies will prevail through tonight as the center of surface
high pressure approaches the PAH forecast area, and continues
eastward with time. As a result, generally light surface winds
will be out of the east to southeast much of the time.

Some increase in cloudiness is expected to occur on Thu, and
especially Thu night, as a weak mid level shortwave approaches our
region from the west. Intervals of sunshine are still quite
possible Fri afternoon as lower trop moisture mixes out, but low
level winds are forecast to turn to the south Thu night, allowing
a modest increase in moisture and therefore surface dewpoints,
from around 60, into the lower 60s, and eventually the middle 60s.
Lows will have a similar pattern, with daily highs remaining
mostly in the upper 80s. At this time, no measurable pcpn is
forecast in the short term.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CDT Wed Aug 31 2022

Models show a slow moving upper level trof over the middle
Mississippi and lower Ohio valleys through the weekend into Monday.
At the surface, a frontal boundary will set up just north of the PAH
forecast area through the weekend, dipping into our northern
counties early next week.  The front will weaken as it sinks farther
south by mid week, while the upper trof axis finally moves south of
the PAH fa by late Tuesday.

With these features in/near our region, daily chances of showers and
thunderstorms can be expected, especially from the late morning
hours into the early evening.  The highest chances will be across
southeast portions of the PAH fa on Saturday, and southern portions
Sunday through Wednesday.  This results in slight chances north
to good chances south each day.

Temperatures will be a little above normal Saturday, then near
normal Sunday through Wednesday.  Lows will remain a little above
normal through the period.

&&

.AVIATION...
Issued at 501 PM CDT Wed Aug 31 2022

Some patchy ground fog is possible again overnight mainly at or
near the more prone KCGI/KMVN terminals. High pressure provides a
restriction free forecast otherwise, even as its ridge axis
shifts eastward over the course of the ensuing 24 hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Aug 31, 1:50 PM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
250 PM CDT Wed Aug 31 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
250 PM CDT Wed Aug 31 2022 /350 PM EDT Wed Aug 31 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are possible Saturday through
Wednesday, mainly from late morning through the afternoon hours.
At this time, the main concerns with thunderstorms will be brief
heavy rain and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Ballard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ballard forecast zone
Reported by
Drought Monitor
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Carlisle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
Drought Monitor
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Hickman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Drought Monitor
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Fulton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, McCracken

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McCracken forecast zone
Reported by
Drought Monitor
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, Graves

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Graves forecast zone
Reported by
Drought Monitor
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Calloway

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Drought Monitor
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Marshall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, Lyon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Livingston

When
September 5, 12:00 AM CST to September 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051790, 1051791, 1051792, 1051793, 1051794, 1051795, 1051796, 1051797, 1051798, 1051799.